Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 290, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 19, 2018, 6:03 AM CDT for 4 counties in Mississippi. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 6:03 AM CDT (11:03 UTC)
- Expired
- Jul 19, 2018, 6:24 AM CDT
- In force
- 21 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chickasaw County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:20 AM CDT | TSTM WND DMG | 5 S Plantersville, MS | LARGE TREE DOWN BLOCKING COUNTY ROAD NEAR PLANTERSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
421
WUUS54 KMEG 191103
SVRMEG
MSC017-081-095-115-191145-
/O.NEW.KMEG.SV.W.0290.180719T1103Z-180719T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
603 AM CDT THU JUL 19 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northeastern Chickasaw County in northeastern Mississippi...
Southeastern Pontotoc County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
* Until 645 AM CDT.
* At 603 AM CDT, a severe thunderstorm was located near Okolona,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Verona, Okolona, Shannon, New Wren, Nettleton, Van Vleet, Leotis,
Wren, Old Union and George P Cossar State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3397 8893 3415 8893 3419 8858 3392 8859
TIME...MOT...LOC 1103Z 271DEG 11KT 3406 8885
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
268
WWUS54 KMEG 191116
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
616 AM CDT THU JUL 19 2018
MSC115-191126-
/O.CAN.KMEG.SV.W.0290.000000T0000Z-180719T1145Z/
Pontotoc MS-
616 AM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PONTOTOC COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3396 8885 3416 8881 3419 8858 3392 8859
TIME...MOT...LOC 1116Z 271DEG 11KT 3406 8880
$$
MSC017-081-095-191145-
/O.CON.KMEG.SV.W.0290.000000T0000Z-180719T1145Z/
Chickasaw MS-Lee MS-Monroe MS-
616 AM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHEASTERN CHICKASAW...SOUTHERN LEE AND NORTHWESTERN MONROE
COUNTIES...
At 616 AM CDT, a severe thunderstorm was located near Okolona, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Verona, Okolona, Shannon, New Wren, Nettleton, Leotis, Wren and Old
Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 8885 3416 8881 3419 8858 3392 8859
TIME...MOT...LOC 1116Z 271DEG 11KT 3406 8880
HAIL...1.00IN
WIND...60MPH
$$081
WWUS54 KMEG 191124
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
624 AM CDT THU JUL 19 2018
MSC017-081-095-191134-
/O.CAN.KMEG.SV.W.0290.000000T0000Z-180719T1145Z/
Chickasaw MS-Lee MS-Monroe MS-
624 AM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHICKASAW...
SOUTHERN LEE AND NORTHWESTERN MONROE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3396 8885 3416 8881 3419 8858 3392 8859
TIME...MOT...LOC 1122Z 271DEG 11KT 3406 8877
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:00 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 19, 4:00 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
400 AM CDT Thu Jul 19 2018
.DISCUSSION...
Temperatures range from the upper 60s near the Tennessee River to
middle 70s along and west of the Mississippi River this morning.
Latest radar scan shows a cluster of slow moving showers and
isolated thunderstorms over northeast Mississippi. This activity
is expected to continue through sunrise before weakening.
Short term...Today through Saturday...
A mostly dry day is expected across the area today. Highest
dewpoints will reside along and west of the Mississippi River,
where a heat advisory has been issued. Heat indices will range
from 105 to 109 degrees today. To the east, lower dewpoints will
keep heat indices below the 105F threshold.
Tonight's forecast is a bit tricky with respect to storms.
The Storm Prediction Center has placed the entire Mid-South under
a marginal risk for severe storms, but storm initiation is still
very uncertain. None of the CAMs show any significant activity
today or tonight, so the risk is highly contingent. Nonetheless,
if any storms do form, plenty of upper level support will be
available with 40 knots of bulk shear and about 3000 J/kg of
MUCAPE.
Friday's forecast is also contingent upon the evolution of
convective activity overnight. At this point, I am downplaying the
storms and going with heat and humidity for Friday. Heat indices
will likely eclipse the 105 F mark areawide, with highs in the mid
90s in addition to elevated moisture fields. For this, a heat
advisory will once again be needed. I will let the next shift
reevaluate, but increase confidence in the HWO.
By Friday night, a cold front and associated trough will swing
across the Middle Mississippi Valley through early Saturday
morning. A moderately unstable airmass will be in place with
plentiful shear for this time of year. The best height falls will
reside to our east, but a complex of storms may clip the eastern
half of our forecast area. Currently, we are under a Marginal Risk
for storms with a Slight Risk just to our east. Due to some
uncertainty with the storm track, the Slight Risk may be expanded
westward with the new update. The main threat will be damaging
winds across northwest Tennessee as a MCS dives southeastward.
Saturday will be mostly dry across the western half of the area,
with scattered showers and storms along the Tennessee River as the
upper level low pushes south and slightly east.
Long term...Sunday through the middle of next week...
Sunday will be the most pleasant day of the forecast package. Dry
air will work itself into eastern portions of the Mid-South behind
a reinforcing front. Temperatures will be around 90 degrees with
dewpoints nearing 70 and a northerly wind.
The main trof is expected to cutoff and remain in close proximity
to the Mid-South through at least Tuesday. This will keep a
decent chance of showers and thunderstorms in the forecast for
the eastern half of the forecast area through this period. With
increased clouds and showers, temperatures should stay a few
degrees below normal, with highs in the 80s. Another large scale
trough is forecast to drop down across the eastern half of the
U.S. on Wednesday and remain blocked through the weekend. This
pattern will support cooler than normal temperatures and some
isolated convective activity.
AC3
&&
.AVIATION...
06Z TAF cycle
VFR conditions will continue through most of the period...with
light MVFR fog still possible at TUP and MKL near sunrise. Though
there may be a shower in VC at the sites early...next impulse
driving convection in the Lower Missouri Valley will pivot through
the region in the 19/21Z-20/02Z time frame...bringing a window for
VCTS at JBR...MEM and MKL. Confidence of coverage not high enough
for an on station mention. Calm to light and variable winds will
become south at 6-9kts...with slightly higher gusts near activity.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Dunklin.
MS...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
TN...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Shelby-Tipton.
&&Hazardous weather outlook, Jul 19, 3:13 AM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 313 AM CDT Thu Jul 19 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 313 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A Heat Advisory is in effect for areas along and west of the Mississippi river this afternoon. Heat Indices will range from 105 to 109F today. In addition, there is a Marginal Risk for severe storms this evening. Damaging winds and heavy rainfall are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices may exceed 105 degrees across most of the Mid-South on Friday. A Heat Advisory will likely be needed. There is a Marginal Risk for severe weather across northwest Tennessee on Friday. The primary hazard will be damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. AC3
In the hours before
Special weather statement, Jul 19, 5:52 AM CDT, 11 minutes before
Special Weather Statement National Weather Service Memphis TN 552 AM CDT THU JUL 19 2018 MSZ015-016-023-024-191145- Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS- 552 AM CDT THU JUL 19 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CDT FOR... Southeastern Pontotoc County in northeastern Mississippi... Northwestern Monroe County in northeastern Mississippi... Southwestern Lee County in northeastern Mississippi... Northeastern Chickasaw County in northeastern Mississippi... At 552 AM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Troy, or 10 miles northwest of Okolona, moving east at 10 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southeastern Pontotoc...northwestern Monroe...southwestern Lee and northeastern Chickasaw Counties should monitor this storm closely. LAT...LON 3401 8897 3419 8896 3423 8862 3396 8863 TIME...MOT...LOC 1052Z 271DEG 9KT 3410 8888
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:15 AM CDT | Heat Advisory | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 17 hr |
| Jul 19, 5:52 AM CDT | Special Weather Statement | MEG | Chickasaw | 53 min |
| Jul 19, 7:15 AM CDT | Flash Flood Warning | MEG | Itawamba, Lee, Monroe | 2 hr |
| Jul 19, 3:42 PM CDT | Heat Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.